California Heroin Rehab Discusses Signs of Heroin Overdose

Signs of Heroin Overdose & When to Seek Help

This entry was posted on by .

California heroin rehab has seen heroin overdose deaths on the rise in California during the past several years. Between 2012 and 2017, the annual heroin death total rose from 593 to 715. (1) People who use prescription opioids are also at risk of developing a heroin addiction.  According to one study, 80% of the people who entered a treatment facility for heroin use had used prescription opioids in the past. (2)

Although overdose is a major risk among heroin users, the risk of a reduced lifespan also exists. A longitudinal study (3) that followed people who struggled with heroin addiction for more than 30 years showed that their lives had been shortened by as much as 18 years on average. If you use heroin, it is important to know how to identify an overdose. Also, the signs are important to know if you have a loved one who is struggling with addiction. California heroin rehab can help.

Heroin Overdose: What Happens to the Body

To better understand why you or a loved one may experience certain symptoms, it helps to know what happens to the body. These are the effects (4):

  • When heroin enters the bloodstream, it activates euphoric neurotransmitters.
  • As you feel a rush, the drug also affects the areas of your brain that regulate heartbeat and breathing.
  • The disruption in breathing regulation makes your body “forget” to breathe when it should.
  • You may experience an irregular heartbeat that leads to a lack of proper oxygen circulation in your blood.

While these effects start happening, several symptoms may develop. Those are covered in the next section. With heroin addiction, you require a larger dose to get the euphoric feeling that your brain is seeking. The longer you use heroin, the greater your risk is for overdose.

Signs of Heroin Overdose & When to Call California Heroin Rehab

If you think that you or someone you know may have overdosed, these are the most common heroin overdose symptoms (5):

  • Shallow breath, slow breathing or not breathing.
  • Pupils that are smaller and may be as small as a pin.
  • Discolored tongue or dry mouth.
  • Weak pulse, bluish-colored skin or lips, and low blood pressure.
  • Drowsiness, disorientation, delirium or coma.
  • Stomach spasms or constipation.
  • Uncontrollable muscle movements.

If the person is conscious and alert, you can call Poison Control at 1-800-222-1222. However, it is better to seek immediate help in an emergency room if you do not have Narcan on hand.

How Overdose Is Treated

Without medical help, a person’s overdose can be fatal. Naxolone, also known as Narcan, is a common treatment for a heroin overdose. Naxolone (6) is an opioid receptor antagonist, and it can help reverse an overdose’s effects by binding instantly to natural opioid receptors in the body. This reverses the slow breathing and heart rate back to a more normal range.

If you have a loved one who you are around often who struggles with heroin addiction, talk to a physician about getting naloxone. There is also a nasal spray version of the substance that is available without a prescription in many pharmacies. Since it has been determined to save lives, naloxone can be administered by someone who is not a trained medical professional. You should still call 911 or seek emergency treatment if someone overdoses. It is meant to sustain life until medical help arrives.

Continued after infographic:

California Heroin Rehab Discusses Signs of Heroin Overdose & When to Seek Help

Limitations of Overdose Treatment

It is important to remember that heroin addiction is a disease. There are physical aspects of it that can only be dealt with by ongoing treatment. Naloxone is only meant to reverse overdose effects. However, it does not reverse the addiction itself. Only in rehab can a person learn how to overcome the cycle of addiction and break it permanently.

How California Heroin Rehab Can Help

The first step toward recovery is reaching out for help. If you have a loved one who is struggling with heroin addiction, it can be challenging to get the person to go to rehab voluntarily. If you need help discussing rehab with a loved one, please contact Ocean Hills Recovery. We can provide some suggestions that may help.

If you are struggling with an addiction to heroin, it is possible to break the cycle permanently. Rest assured that we are here to help when you are ready. These are some of our service highlights:

  • We build a treatment plan that addresses each of your unique needs.
  • With Collaborative Therapy, we consider your learning style, your history and your responses to treatments.
  • We provide intensive outpatient treatment programs that include comprehensive treatments.
  • Our facility offers partial hospitalization programs for people who have greater care needs.
  • We use 12-step programs to help people develop strategies for staying in recovery.

From the beginning, Ocean Hills Recovery acknowledges your individuality. We realize that treatment is a different journey for each person, and our goal is to help you get through it and live a fuller life as you remain in recovery. Once you break the cycle of addiction and can maintain the strategies that we teach you, there is hope for a brighter future. Please contact us to learn more about California heroin rehab.

 

Sources: 

(1) https://www.drugabuse.gov/drugsabuse/opioids/opioid-summaries-by-state/california-opioid-summary
(2) https://www.drugabuse.gov/publications/research-reports/relationship-between-prescription-drug-heroin-abuse/prescription-opioid-use-risk-factor-heroin-use
(3) https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2039886/
(4) https://www.health24.com/Mental-Health/Drugs/this-is-what-happens-to-your-body-during-a-heroin-overdose-20180823
(5) https://medlineplus.gov/ency/article/002861.htm
(6) https://www.drugabuse.gov/publications/research-reports/heroin/what-can-be-done-for-heroin-overdose

About the author: